Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



On Shimura curves in the Schottky locus

Author: Stefan Kukulies
Journal: J. Algebraic Geom. 19 (2010), 371-397
Published electronically: August 18, 2009
MathSciNet review: 2580680
Full-text PDF

Abstract | References | Additional Information

Abstract: We show that a given rational Shimura curve $ Y$ with strictly maximal Higgs field in the moduli space of $ g$-dimensional principally polarized abelian varieties does not map to the closure of the Schottky locus for large $ g$ if the generic point is the jacobian of a smooth curve.

We achieve this by using a result of Viehweg and Zuo which says that the corresponding family of abelian varieties over $ Y$ is $ Y$-isogenous to the $ g$-fold product of a modular family of elliptic curves. After reducing the situation from the field of complex numbers to a finite field, we will see, combining the Weil and Sato-Tate conjectures, that for large $ g$ no such family can become the jacobian of a family of curves.

References [Enhancements On Off] (What's this?)

  • [Be82] Beauville, A.: Les familles stables de courbes elliptiques sur $ P\sp{1}$ admettant quatre fibres singulières. C. R. Acad. Sci. Paris 294 (1982), no. 19, 657-660. MR 664643 (83h:14008)
  • [Ch86] Chinburg, T.: Minimal models for curves over Dedekind rings. Arithmetic geometry (Storrs, Conn., 1984), 309-326, Springer, New York, 1986. MR 861982
  • [Co84] Collino, Alberto: A new proof of the Ran-Matsusaka criterion for Jacobians. Proc. Amer. Math. Soc. 92 (1984), no. 3, 329-331. MR 759646 (86a:14026)
  • [De79] Deligne, Pierre: Variétés de Shimura: interprétation modulaire, et techniques de construction de modèles canoniques. Automorphic forms, representations and $ L$-functions (Corvallis, 1977), Part 2, pp. 247-289, AMS, 1979. MR 546620 (81i:10032)
  • [De80] Deligne, Pierre: La conjecture de Weil. II. Inst. Hautes Études Sci. Publ. Math. No. 52 (1980), 137-252. MR 601520 (83c:14017)
  • [Fa83] Faltings, G.: Endlichkeitssätze für abelsche Varietäten über Zahlkörpern. Invent. Math. 73 (1983), no. 3, 349-366. MR 718935 (85g:11026a)
  • [Ha99] Hain, Richard: Locally symmetric families of curves and Jacobians. Moduli of curves and abelian varieties, 91-108, Aspects Math., E33, Vieweg, 1999. MR 1722540 (2000i:14040)
  • [Ig59] Igusa, J.: Fibre systems of Jacobian varieties. III. Fibre systems of elliptic curves, Amer. J. Math. 81, 1959, 453-476. MR 0104669 (21:3422)
  • [dJZ06] de Jong, Johan; Zhang, Shou-Wu: Generic Abelian Varieties with Real Multiplication are not Jacobians. Diophantine geometry, CRM Series, 4, 2007, 165-172. MR 2349653 (2009c:14085)
  • [JZ02] Jost, J.; Zuo, K.: Arakelov type inequalities for Hodge bundles over algebraic varieties. I. Hodge bundles over algebraic curves. J. Algebraic Geom. 11 (2002), no. 3, 535-546. MR 1894937 (2003b:14016)
  • [Mi80] Milne, J.S.: Étale cohomology, Princeton Mathematical Series, 33, Princeton University Press, Princeton, N.J., 1980. MR 559531 (81j:14002)
  • [MVZ05] Möller, M.; Viehweg, E.; Zuo, K.: Special families of curves, of abelian varieties, and of certain minimal manifolds over curves. Global aspects of complex geometry, 417-450, Springer, Berlin, 2006. MR 2264111 (2007k:14054)
  • [MVZ07] Möller, M.; Viehweg, E.; Zuo, K.: Stability of Hodge bundles and a numerical characterization of Shimura varieties. arXiv: 0706.3462, 2007.
  • [Mö05] Möller, Martin: Shimura and Teichmüller curves. arXiv: math.AG/0501333, 2005. MR 2150378 (2006e:14036)
  • [OS80] Oort, Frans; Steenbrink, Joseph: The local Torelli problem for algebraic curves. Journées de Géometrie Algébrique d'Angers, Juillet 1979, pp. 157-204. MR 605341 (82i:14014)
  • [Se97] Serre, Jean-Pierre: Répartition asymptotique des valeurs propres de l'opérateur de Hecke $ T\sb p$. J. Amer. Math. Soc. 10 (1997), no. 1, 75-102. MR 1396897 (97h:11048)
  • [Si94] Silverman, Joseph H.: Advanced topics in the arithmetic of elliptic curves. Graduate Texts in Mathematics, 151. Springer-Verlag, New York, 1994. MR 1312368 (96b:11074)
  • [Sz78] Szpiro, L.: Sur le théorème de rigidité de Parsin et Arakelov. Astérisque, 64, Soc. Math. France, Paris, 1979, pp. 169-202. MR 563470 (81f:14004)
  • [TV97] Tsfasman, M. A.; Vlăduţ, S. G.: Asymptotic properties of zeta-functions. J. Math. Sci. (New York) 84 (1997), no. 5, 1445-1467. MR 1465522 (98h:11079)
  • [VZ03] Viehweg, E.; Zuo, K.: Families over curves with a strictly maximal Higgs field. Asian J. Math. 7 (2003), no. 4, 575-598. MR 2074892 (2005j:14051)
  • [VZ04] Viehweg, E.; Zuo, K.: A characterization of certain Shimura curves in the moduli stack of abelian varieties. J. Differential Geom. 66 (2004), no. 2, 233-287. MR 2106125 (2006a:14015)
  • [VZ06] Viehweg, E.; Zuo, K.: Numerical bounds for semi-stable families of curves or of certain higher-dimensional manifolds. J. Algebraic Geom. 15 (2006), no. 4, 771-791. MR 2237270 (2007d:14019)

Additional Information

Stefan Kukulies
Affiliation: Universität Duisburg-Essen, Mathematik, 45117 Essen, Germany

Received by editor(s): March 20, 2008
Received by editor(s) in revised form: December 26, 2008
Published electronically: August 18, 2009
Additional Notes: This work was financially supported by the Deutsche Forschungsgemeinschaft

American Mathematical Society